Minnesota, 2007

Hail in Minnesota, September 28, 2007

September 28, 2007 · NWS FGF · 1 event in 1 county or zone

Pulse-severe thunderstorms produced a report of large hail north of Bemidji. For the most part, as these thunderstorms briefly flared up across portions of northwest Minnesota, they remained below severe criteria.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Pulse-severe thunderstorms produced a report of large hail north of Bemidji. For the most part, as these thunderstorms briefly flared up across portions of northwest Minnesota, they remained below severe criteria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 28, 5:13 PM CST, 20 minutes earlier.

Area forecast discussion, Sep 28, 5:13 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
613 PM CDT FRI SEP 28 2007

.UPDATE...
HAVE UPDATED FORECAST FOR ISOLD ELEVATED CONVECTION OVER FAR NE FA
AS STARTING TO GET LIGHTNING STRIKES WITH STRONGER CELLS.

&&

.PREV DISCUSSION... /ISSUED 248 PM CDT FRI SEP 28 2007/

SHORT TERM(TONIGHT-MONDAY)...
18Z SURFACE ANALYSIS DEPICTED HIGH OVER THE WESTERN GREAT LAKES
WHILE UPSTREAM TROUGH OF LOW PRESSURE WAS SITUATED FROM SASK
PROVINCE INTO THE NORTHERN PLAINS. ATTM TIGHT PRESSURE GRADIENT
WAS RESULTING IN ACTIVE SOUTHEAST WINDS JUST BELOW ADVISORY
CRITERIA OVER CWFA. LATEST WATER VAPOR IMAGERY SHOWED DEEPENING
500MB TROUGH OVER THE WESTERN CONUS WITH DOWNSTREAM UPPER LEVEL
RIDGING OVER THE NORTHERN PLAINS.

ONCE AGAIN WENT WITH GFS SOLUTION WHICH DID A BETTER JOB WITH
PROGGED SURFACE/UPPER LEVEL FEATURES AT (12Z-18Z). MODEL CONTINUES
TO BE THE STELLAR OF THE TWO MODELS IN ADDITION MODEL CONTINUES
TO COME IN WITH SLOWER SOLUTION WITH EVENTUAL PROPAGATION OF
UPSTREAM TROUGH WITH EACH SUCCESIVE RUN.

ACTIVE PERIOD SHAPING UP FOR CWFA STARTING LATE TONIGHT INTO
SUNDAY AS STRONG SURGE OF THETA-E RICH AIR IS TRANSPORTED
NORTHWARD ON THE NOSE OF STRONG LOW LEVEL JET. APPEARS
MOST ACTIVE PERIOD WILL BE SATURDAY NIGHT INTO SUNDAY.
PRESENT INDICATIONS...PER FORECAST SOUNDINGS POINT TO
CONVECTION TO BE ROOTED AROUND 850MB LEVEL I.E.  WITH
SHOWALTER INDICES SUPPORTING CONVECTIVE THREAT. BASED ON
PROJECTED TRACK/CURRENT SPEED OF TROUGH APPEARS THAT BEST
THREAT FOR STRONG/POSSIBLY SEVERE STORMS TO BE FROM THE
SOUTHERN RED RIVER VALLEY INTO WEST CENTRAL MINNESOTA...HOWEVER
UPDATED DAY 2 OUTLOOK FROM SPC PUTS A LARGE MAJORITY OF CWFA IN
A SLIGHT RISK. AHEAD OF TROUGH BALMY TEMPS EXPECTED ON SAT WITH
THE POTENTIAL FOR THE MERCURY TO FLIRT WITH THE 80 DEGREE MARK.
COOL DOWN THEN EXPECTED BY EARLY NEXT WEEK.

LONG TERM...(TUE-FRI)...LONG RANGE MODELS IN PRETTY GOOD AGREEMENT
WITH 500MB TROF MOVING THROUGH. FLOW THEN TURNS MORE ZONAL AND THEN
TO THE SW AHEAD OF NEXT 500MB TROF. THEREFORE...KEPT FORECAST
CONTINUITY WITH KEPT CHANCE FOR SHOWERS FOR TUE THROUGH THU. AS FAR
AS TEMPS...NEAR TO SLIGHTLY ABOVE NORMAL TEMPS EXPECTED TO CONTINUE.

AVIATION...VFR SKY AND VSBY WITH SE WINDS GUSTING TO 25KTS EXPECTED
TO CONTINUE THROUGH THE NIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Sep 28, 6:01 AM CST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
701 AM CDT FRI SEP 28 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
701 AM CDT FRI SEP 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED THROUGH 10 PM. AFTER 10
PM...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PARTS
OF SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA AS MOIST AND
UNSTABLE AIR BEGINS TO RETURN NORTHWARD. THERE IS A CHANCE FOR A
FEW SEVERE STORMS WITH LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL OCCUR SATURDAY...MAINLY OVER
MINNESOTA. SATURDAY NIGHT WILL SEE A BETTER CHANCE OF
THUNDERSTORMS OVER ALL OF THE AREA HAS A COLD FRONT MOVES SLOWLY
EAST. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH LARGE HAIL THE
MAIN THREAT SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

The radar

The Fargo/Grand Forks radar (KMVX), 184 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Beltrami

When
September 28, 5:33 PM CST
Where
Beltrami County, 3.58 mi SSE of Puposky
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
47.630, -94.880

The hail ranged in size from 0.50 to 1.75 inches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54774.